Format

Send to

Choose Destination
Dis Colon Rectum. 1986 Feb;29(2):133-5.

Rectal carcinoma in a renal transplant patient. Long-term complication of immunosuppression?

Abstract

The occurrence of a rectal adenocarcinoma in a 48-year-old man 11 years after he received a cadaveric renal transplant is reported. Since his operation, the patient had been receiving prednisone and azathioprine for immunosuppression. The occurrence of rectal carcinoma in this patient at an early age, after a decade of immunosuppression, suggests an association between the malignancy and his altered immunologic state. Although an increased incidence of skin and reticuloendothelial malignancies in the first five years following renal transplantation has been well documented, few colorectal carcinomas have developed in these patients. Follow-up of transplant patients, however, is only now passing ten years in large numbers of patients. This case suggests that there may be a ten year latency period before transplant patients develop colorectal carcinoma. Such a time course would be similar to that seen in patients with chronic ulcerative colitis, in whom colorectal carcinomas are found. Surveillance colonoscopy for transplant patients beginning ten years after surgery may be necessary.

PMID:
3510835
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center